Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 158, NWS Denver/Boulder, CO

August 3, 2003Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 3, 2003, 7:16 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 7:16 PM MDT (01:16 UTC)
Expired
Aug 3, 2003, 8:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS55 KBOU 040116
SVRBOU
COC073-040200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 800 PM MDT

* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF HUGO...OR ABOUT 19 MILES
  SOUTHEAST OF LIMON...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARRIBA...
GENOA AND HUGO.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3888 10370 3887 10335 3906 10330 3932 10323
          3932 10360

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:20 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 3:20 PM MDT, 3 hours 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN AUG 3 2003

SHORT TERM DISCUSSION:  A WEAK SHORT WAVE IS LIFTING OUT OVER NW CO
AND CENTRAL WY THIS AFTN...PRODUCING SHOWER ACTIVITY OVER THE NRN
FRONT RANGE FTHLS. AMS ON THE PLAINS REMAINS CAPPED FOR THE TIME
BEING...BUT SFC DEW POINTS ARE IN THE MID AND UPPER 50S.  RECENT
ACARS SNDGS SHOW WARM AIR ABV 500 MB WHICH MUST BE ACTING AS THE
CAP.  WITH THE UPR FEATURE EXPECTED TO TRACK MORE WLY OVR TIME...THE
CAP ON THE PLAINS MAY ERODE ENOUGH IN THE EVENING FOR CONVECTION ON
THE PLAINS TO GET STARTED.  IF THE SHOWERS ON THE PLAINS ARE ABLE TO
TAP INTO THE LOW LVL MSTR ADVECTING IN FM THE SE...THEN STORMS COULD
PRODUCE PERIODS OF HVY RAIN.  BUT STORMS SHOULD ALSO HAVE ENOUGH
FORWARD MOTION TO AVOID ANY FLOODING PROBLEMS.

FOR MON...AMS WL BE A LITTLE DRIER AND COOLER THAN TODAY...BUT
ENOUGH MSTR SHOULD LINGER THAT SHOWERS CAN NOT BE REMOVED FROM THE
FCST.  IT IS PSBL THAT A SHORT WAVE PRESENTLY OVR NE NV COULD BE
MOVING OVER THE AREA TO PRODUCE THE SHOWER ACTIVITY.  WITH COOLER
TEMPS ALOFT...CONVECTIVE DVLPMT WOULD BE LESS INHIBITED.  FOR
NOW...ISOLD POPS WL BE IN THE FCST.                      KDRBY

LONG TERM DISCUSSION:  UPPER HIGH WILL REBOUND WED/THU...BUT TUE
LOOKS LIKE A TRANSITION DAY.  IT WILL BE DRYING ALOFT BUT THERE ALSO
APPEARS TO BE A LITTLE COOLING AT ALL LEVELS.  I WILL PUT IN A SLIM
CHANCE OF STORMS ON THE PLAINS IN THE LATE AFTERNOON AND EVENING.
FOR WED INTO THE WEEKEND IT WILL BE DRIER WITH SLIGHTLY WARMER
TEMPERATURES ALOFT.  NOT ENOUGH WARMING TO PRECLUDE WEAK MOUNTAIN
STORMS...BUT PRECIPITATION SHOULD BE SPARSE.  MID SHIFT UPPED
TEMPERATURES A BIT...WHICH LOOKS GOOD.  OPERATIONAL MRF STILL
HINTING AT SUBTLE MOISTURE INCREASE FOR THE WEEKEND...WHILE SOME
OTHER MODELS SUGGEST NO CHANGE.  GIVEN RECENT MODEL PERFORMANCE AND
PERSISTENT COOL BIAS...WILL STICK WITH THE SAME FORECAST UNTIL WE
SEE BETTER INDICATIONS.  GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, Aug 3, 11:15 AM MDT, 8 hours 1 minute before
COZ030>051-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
DURING THE AFTERNOON HOURS.  THESE STORMS WILL BE SLOW MOVING AND
WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL.  ACROSS THE
PLAINS...THE ATMOSPHERE WILL BE TOO STABLE FOR ANY AFTERNOON SHOWERS
OR THUNDERSTORMS TO DEVELOP.

LATER TONIGHT...AN UPPER LEVEL WEATHER DISTURBANCE MOVING OVER
NORTHERN COLORADO AND WYOMING WILL PRODUCE SCATTERED THUNDERSTORMS
WHICH MOVE FROM THE FOOTHILLS ACROSS THE PLAINS.  THESE NOCTURNAL
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.  THE
HIGHEST THREAT OF THESE HEAVY RAINSHOWERS WILL BE NORTH AND
NORTHWEST OF INTERSTATE 76 TO THE WYOMING BORDER.  THESE
THUNDERSTORMS WILL MOST LIKELY OCCUR BETWEEN 7 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRIER AND WARMER WEATHER PATTERN WILL BECOME ESTABLISHED ACROSS
THE REGION BEGINNING MONDAY.  TEMPERATURES WILL RETURN TO ABOVE
NORMAL LEVELS WITH JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS.  THE PLAINS WILL BE HOT AND DRY WITH
LITTLE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:25 PM MDTSevere Thunderstorm WarningBOULogan50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.